Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 14, 1997, 11:21 PM EST for Brunswick County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 14, 1997, 11:21 PM EST (04:21 UTC)
- Expired
- Feb 15, 1997, 12:15 AM EST
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 11:50 PM EST | Thunderstorm Wind 50 | Supply, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS1 KILM 150423 RRA SVRILM NCC019-150515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1121 PM EST FRI FEB 14 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM EST FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...BRUNSWICK COUNTY AT 1120 PM...WILMINGTON DOPPLER RADAR DETECED A SEVERE THUNDERSTORM 3 MILES WEST OF CALABASH. THIS STORM IS MOVING TO THE NORTH NORTHEAST AT 45 MPH AND WILL MOVE ALONG HIGHWAY 17. THIS THUNDERSTORM WILL BE NEAR SHALLOTTE BY 1125 PM AND LELAND BY 1155 PM. THIS THUNDERSTORM WILL LIKELY PRODUCE WINDS IN THE EXCESS OF 58 MPH. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. HAWKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 9:14 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Feb 14, 9:14 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 912 PM EST FRI FEB 14 1997 RDU & CAE: CRNT FCSTS LOOK GOOD WITH NR 100% POPS THRU SAT. CAE... CONT FFA FOR PEE DEE RGN AS 88D INDICATES AREA PCPN MOVG THRU RGN WITH 1HR PCPN AMTS NR 1 IN. DISC: XPC PCPN TO CONT OVR CWA THRU SAT AS LONG FETCH OF MSTR CONTS TO MOV NE INTO THE RGN FM THE GLFMX. LRG AREA PCPN CRNTLY OVR THE CNTRL CAROLINAS WILL MOV E ACR AREA THRU THE OVRNGT HRS. CSTL FNT STNRY JUST OFSHR WITH SFC LO MOVG NE ALG CST. LO WILL CONT TO MOV NE AND OFSHR SAT AS WILL FNT. XPC PCPN TO TAPER OFF LT SAT AFTN AS FNT MOVS OFSHR AND HI PRES BGNS TO BLD INTO RGN. HI PRES WILL RMN DMNT THRU SUN WITH MSTLY SUNNY AND COOL CONDS ON TAP. TEMPS OK. FOR CSTL WTRS...CRNT BOYDAT RPTG LGT/VRBL WNDS...SEAS NR 8 FT. XPC SHFT TO S AND INCRG TWDS MRNG. CONT SCA. DTR
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 12:05 AM EST | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.